Children's medications containing acetaminophen have been sold over-the-counter since 1959, and dosing information for children has been on the labels since the 1970s, according to McNeil.
Back then, doses for kids were somewhat crude -- children 12 and up were advised to take the adult dose, kids 6 to 12 were told to take half that, and kids younger than 6 were told to take a quarter of the adult dose.
Since then, as physicians have learned more about the medications, dosing recommendations for infants and toddlers have become more refined and now should be based on weight, not age, according to the AAP. (Age is still listed on package labeling, the AAP explained.) Kids' weights can range widely at any given age, so the correct dose for a child on the heavier side may not be the correct dose for a smaller child of the same age.
Though acetaminophen is safe even in newborns if used correctly, the drug makers and the AAP called for expanding the labeling information for children 6 months old and up.
Parents should still be encouraged to consult with their physicians before giving medication to younger children, especially those under the age of 3 months, Frattarelli said. Fevers of more than 100.4 degrees need to be taken very seriously in infants, whose immune systems are not fully developed and whose vaccinations haven't yet fully kicked in, he explained.
Earlier this month, the Consumer Healthcare Products Association, a trade association for over-the-counter drug-makers, agreed to sell only one concentration of acetaminophen in products for infants and children to prevent dosing errors.
Previously, for example, Infant's Tylenol liquid drops were much more concentrated than Children's Tylenol, which could easily lead to confusion if parents didn't read the label or know there was a difference.
Drug-makers agreed to phase out the infant drops concentration starting in the middle of this year.
In any given week, about 23 percent of kids under age 2 are given acetaminophen, according to background information from McNeil.
"Acetaminophen dosing errors are a rare but potentially very severe adverse event that could lead to liver failure or even death for kids," said Dr. Richard Dart, president of the American Association of Poison Control Centers, in a news release. "This decision will lessen the chance that parents will give their children the wrong dose."
The U.S. Food and Drug Administration has more on giving over-the-counter medications to children.
Copyright © 2011 HealthDay. All rights reserved.